Arizona, 2012Dust Storm and High Wind in Arizona, November 9, 2012
November 9, 2012 · NWS FGZ · 3 events in 2 counties and zones
A deep and cold winter storm system appoaching Arizona brought strong winds and blowing dust to areas northeast of major terrain features such as the Mogollon Rim and San Fransisco Peaks.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep and cold winter storm system appoaching Arizona brought strong winds and blowing dust to areas northeast of major terrain features such as the Mogollon Rim and San Fransisco Peaks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Nov 9, 9:30 AM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Nov 9, 9:30 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI NOV 9 2012
.SYNOPSIS...A STRONG COLD FRONT SYSTEM WILL MOVE ACROSS NORTHERN
ARIZONA THIS EVENING. POWERFUL SOUTHWEST WINDS WILL BLOW TODAY AND
SHOWER COVERAGE WILL INCREASE THIS AFTERNOON. SNOW LEVELS WEST OF
FLAGSTAFF WILL LOWER TO 6000 FEET THIS EVENING. SNOW LEVELS WILL
FALL AS LOW AS 3000 FEET BY SATURDAY AFTERNOON ACROSS THE
NORTHLAND. EXPECT A FEW INCHES OF SNOWFALL ABOVE 6000 FEET TONIGHT
WITH LIGHT ACCUMULATIONS ABOVE 5000 FEET SATURDAY. HIGH TEMPERATURES
WILL BE WELL BELOW NORMAL THIS WEEKEND.
&&
.DISCUSSION...A STRONG WINTER LIKE SYSTEM WILL MOVE OVER THE AREA
THROUGH THE NEXT 24 TO 36 HOURS...AND AS ALWAYS SOME COMPLEX
FEATURES ADDING TO THE OVERALL SYSTEM AND COMPLEXITY OF THE WEATHER
SCENARIO.
SHORT TERM: FIRST FEATURE IS THE POCKET OF UNSTABLE AIR ASSOCIATED
WITH A WEAK SHORTWAVE MOVING THROUGH GILA COUNTY AND THE WHITE
MOUNTAINS AREA OF SOUTHERN NAVAJO AND APACHE COUNTIES. HELPING TO
PRODUCE AN AREA OF SHOWERS AND ISOLD THUNDERSTORMS.
SO FAR THE STRONG WINDS HAVE NOT BEEN MATERIALIZING OVER A PORTION
OF THE AREA AS FORECAST. LATEST OBSERVATIONS ARE SHOWING SOME GUSTS
COMING UP ALONG THE MOGOLLON RIM AND THE KAIBAB AND COCONINO PLATEAU
INCREASING FROM 40-55 MPH. HOUSE ROCK VALLEY AND MARBLE CANYON
SHOWING THAT THE WINDS DID OCCUR OVER THAT AREA WITH GUSTS AROUND 55
MPH. DONEY PARK THE STRONG WINDS ARE JUST BEGINNING WITH GUSTS TO 55
MPH...HOWEVER THE WINDS DID NOT HAPPEN OVER THIS AREA OVERNIGHT DUE
TO THE PRECIPITATION...PRECIP TENDS TO KEEP THE HIGHER WINDS ALOFT
FROM MIXING TO THE SURFACE.
FOR THE REMAINDER OF THE DAY...THE PRESSURE GRADIENTS WILL INCREASE
AS THE FRONT APPROACHES FROM THE NORTHWEST AND THE WINDS ALOFT AT
AROUND 10-12KFT WILL INCREASE TO OVER 60 MPH. THERE WILL BE A BREAK
IN THE PRECIP THIS MORNING AND INTO THE AFTERNOON...WITH THAT SAID
WE ARE STILL ANTICIPATING THAT THE WINDS WILL GET ALOT STRONGER
LATER THIS MORNING AND AFTERNOON. SO THE CURRENT WIND ADVISORY AND
HIGH WIND WARNING WILL CONTINUE UNTIL 8 PM MST.
THE FRONTAL PRECIPITATION...WILL PUSH INTO THE GRAND CANYON COUNTRY
THIS EVENING...FLAGSTAFF AREA BEFORE JUST MIDNIGHT...EASTERN
MOGOLLON RIM AND BLACK MESA AREA BETWEEN 1-3 AM MST...AND THE CHUSKA
AND WHITE MOUNTAINS JUST BEFORE SUNRISE. EXPECTING MODERATE
RAIN/SNOW SHOWERS WITH THE FRONT...RAPIDLY DROPPING SNOW LEVELS
BEHIND THE FRONT. SNOW LEVELS ALONG THE FRONT 6500 TO 7000 FEET...BY
MIDNIGHT SNOW LEVELS DROPPING TO 5500 TO 6500 FEET BEHIND THE
FRONT...JUST BEFORE SUNRISE SNOW LEVELS BEHIND THE FRONT DOWN TO
4000 TO 5000 FEET. SNOW AMOUNTS...STILL LOOK TO BE AROUND 1-3 INCHES
OVER THE HIGHER TERRAIN ABOVE 5000 FEET THROUGH SATURDAY
MORNING.
&&
.AVIATION...FOR THE 18Z PACKAGE...A STRONG COLD FRONT WILL THROUGH
NORTHERN ARIZONA THIS EVENING. TIL 03Z...EXPECT SOUTHWEST SFC WIND
GUSTS TO 50 KTS THEN DECREASE TO 30 KT. SCATTERED -SHRA AND ISOLD
TSRA WILL CONTINUE. WIDESPREAD MVFR AND ISOLATED IFR CEILINGS TODAY
WILL PERSIST IN MOIST UPSLOPE FLOW. TONIGHT...SNOW LEVELS FALL TO
BETWEEN 5000 TO 7000 FEET MSL WITH INCREASING PRECIPITATION COVERAGE
AND IFR VISIBILITIES. DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ012>014.
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ004>007-009>011-
015>017-039-040.
PUBLIC.........TC
AVIATION.......DL
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Nov 9, 4:38 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
438 AM MST FRI NOV 9 2012
AZZ004>018-037>040-100800-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
438 AM MST FRI NOV 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A COLD AND WINDY STORM SYSTEM WILL MOVE INTO NORTHERN ARIZONA
TODAY...BRINGING STRONG WINDS TO AREAS FROM THE MOGOLLON RIM AND
WHITE MOUNTAINS NORTHWARD...ESPECIALLY IN THE LITTLE COLORADO
RIVER VALLEY WHERE A HIGH WIND WARNING IS IN EFFECT. WIND
ADVISORIES ARE IN EFFECT FOR THE REMAINDER OF NORTHERN ARIZONA
FROM THE MOGOLLON RIM AND WHITE MOUNTAINS NORTHWARD. EXPECT WIND
GUSTS UP TO 60 MPH IN THE LITTLE COLORADO RIVER VALLEY ALONG WITH
AREAS OF BLOWING DUST. IN ADDITION TO THE STRONG WINDS...A COLD
FRONT SWEEPING ACROSS THE STATE THIS AFTERNOON THROUGH TONIGHT
WILL BRING WIDESPREAD PRECIPITATION AND RAPIDLY LOWERING SNOW
LEVELS. A FEW INCHES OF SNOW ACCUMULATION IS LIKELY BY SATURDAY
MORNING ABOVE 6000 FEET ELEVATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS WILL CONTINUE SATURDAY WITH COLD TEMPERATURES
ONLY REACHING INTO THE 30S AND 40S FOR MOST OF NORTHERN ARIZONA.
SPOTTY ADDITIONAL SNOW ACCUMULATIONS OF A FEW INCHES ARE POSSIBLE
ABOVE 5000 FEET ELEVATION...WITH SOME BRIEF SNOW SHOWERS POSSIBLE
AS LOW AS 3000 FEET. SHOWERS WILL TAPER OFF SUNDAY MORNING WITH
DRY WEATHER RETURNING THROUGH WEDNESDAY. THIS COLD AIR MASS WILL
LIKELY BRING THE COLDEST OVERNIGHT LOWS OF THE SEASON BY SUNDAY OR
MONDAY MORNING. ANOTHER STORM SYSTEM IS POSSIBLE BY
THURSDAY...WITH THE POTENTIAL FOR HIGH ELEVATION SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Dust Storm, Little Colorado River Valley in Navajo County
- When
- November 9, 11:25 AM MST to 1:35 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The Winslow ASOS reported less than 3 miles visibility in blowing dust for over two hours. A trained spotter one mile east of Winslow reported one mile visibility in blowing dust at 1255 PM.
High Wind, Little Colorado River Valley in Coconino County
- When
- November 9, 11:45 AM MST to 11:55 AM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The Arizona Department of Transportation anemometer at Two Guns reported a peak wind gust of 70 MPH. A wind sensor on the edge of Meteor Crater reported sustained winds of 60-70 MPH with a gust to 111 MPH. This location is not representative of the conditions away from the crater rim.
High Wind, Little Colorado River Valley in Navajo County
- When
- November 9, 12:30 PM MST to 1:40 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The ASOS at the Winslow Airport reported a peak wind gust of 62 MPH. The winds gusted over 58 MPH for over an hour.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in North Dakota, November 9 to 11, 201222 events
- Winter Storm and Winter Weather in Colorado, November 9 to 11, 201212 events
- High Wind in Wyoming, November 9, 201256 kt wind · 4 events
- Winter Storm and Winter Weather in Utah, November 9 to 10, 20123 events
- High Wind in Wyoming, November 9, 201256 kt wind · 3 events
- Winter Storm in Colorado, November 9 to 10, 20121 event
- Lake-Effect Snow in Nevada, November 9 to 10, 20121 event
- Winter Storm in Wyoming, November 9 to 10, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414373, 414379, 413964.